PCOS & MIgraine associated vertigo are ruining my life.

Hi Everyone,
I’m new here but have been a lurker. I have had PCOS since I was 17. At around 30 I was diagnosed with Sjögren’s syndrome. In the same timeframe I experienced a BPPV episode.

Over the years I have been on and off of birth control but with a PCOS when I come off my periods are around 12 days long, I bleed extremely heavily and they come without warning.
A year or two ago I started getting bad migraines on my period. It felt like they were on one side of my head shooting out of my eye. I saw a neurologist who told me that I had migraines and didn’t have to come off the pill. Note that these migraines only happened during the placebo week.

I saw a new OB who told me that new medical research suggests there is no medical reason for having a period and I could continue with my low-dose combined pill. This took care of most of the migraines.

About a year ago I started feeling like the floor wasn’t solid under my feet and the room started to look like it was moving at the corners. I went to a specialist who told me I have MAV.

I was treating it naturally (icing my neck, no caffeine, no alcohol, low dairy, aupplements) but the attacks got worse around Christmas when I was stressed and then again after my 27 year old sister died. There has been an ongoing police investigation Into her death and I have had about 3 episodes since she died in Feb, 2 in the last month.

I do love my sodium and sometimes pick up a salad from Wendy’s because of my job. I am also overweight.

Since the pill seemed to help I have been reluctant to go off since my daily life will be a living hell and as my ob told me I will be at 100% risk for endometriosis. I am wondering if any of you went off the pill (low dose) and if that really helped that much or if I should chalk it up to stress/diet. I may not be able to function to go to work if I come off the pill and may go back to classic migraine.
For reference, my mom has MAV and has not been on the pill.

Edit: I am on 600 mg gabapentin, Plaquenil, & klonopin 25 mg as a rescue medication during bad attacks. My pill is Yasmin

First, welcome to the site but I am sorry you have to be here. This is a great place for resources and a sense of community.

I’m a little confused about what you’re asking us, however. Are you wondering whether you should come off the pill? Did a doctor advise you to stop it?

For what it’s worth, my GYN has also said there’s no medical reason for having a period and I have been on the Nuvaring (which is a consistent low dose combined release) for maybe 4-5 years now, I’ve lost track. I got so much dizzier during my periods that I used to be housebound during them. (now I’m housebound all the time but the VM got worse for me 2.5 years ago) It’s been great not to have periods, and for a time I didn’t have any worse spells until I consistently became worse 2.5 years ago.

If you’re not sure perhaps have your OB talk to whichever doctor is telling you to come off the pill, and discuss the endometriosis risk and the MAV condition?

I have PCOS and MAV. My treatment regimen is a ketogenic diet, regular exercise, regular sleep, and Effexor XR. I’m at about 80% with MAV and as long as I stay true to my diet, don’t have many PCOS issues. I’ve had PCOS for 25 years and MAV for about as long. I’m no longer experiencing insulin resistance issues and have normalized my cholesterol, lipids, triglycerides and glucose. I’m still fat. We get to keep that.

1 Like